Spotting While On Birth Control: What Does Light Bleeding In Between Periods Mean?

Female Holding Birth Control Pack

Spotting, also known as breakthrough bleeding, refers to unexpected, usually light bleeding which if you’re on hormonal birth control would take place outside of your hormone-free week. Here are some things you need to know about breakthrough bleeds and how to prevent them.

What is spotting?

Spotting, or breakthrough bleeding, refers to bleeding that occurs outside of your withdrawal bleed if you’re using hormonal contraception. You may notice it is light red or reddish brown, similar to bleeding at the beginning or end of a menstrual period. Although it is usually light, some women may experience heavier bleeding that requires the use of a pad or tampon.

What causes spotting?

If you are using a hormonal contraceptive, such as birth control pills, you will bleed at scheduled intervals when you either take no pills or take placebo pills. This is called a withdrawal bleed, which refers to the bleeding that happens during the monthly withdrawal of hormones in your body. The drop in hormones during your hormone-free break causes the lining of the uterus––called the endometrium––to shed, resulting in a withdrawal bleed. Note that withdrawal bleeds are not the same as menstrual periods.

However, sometimes bleeding can occur between withdrawal bleeds. Spotting occurs when the level of hormones in your body does not remain stable, and the uterus starts to shed its lining. Taking your birth control pills inconsistently, or missing a dose, can cause hormonal shifts that lead to breakthrough bleeding.

Spotting may also occur in the first few months after you start to take birth control pills. It will usually subside as your body adjusts to the hormonal changes.

How to prevent spotting?

The best way to prevent breakthrough bleeding is to take your birth control pills consistently––that is to say, at the same time each day. This will ensure a stable level of hormones in your body and decrease the chance of spotting. Additionally, make sure you do not miss any doses, as this can lower the effectiveness of your birth control and cause spotting. 

If you have trouble remembering, you can use the Ease app to set yourself a daily reminder. The all-in-one women’s health app also allows you to track any symptoms you experience, seamlessly refill your birth control prescription, and talk to a doctor whenever you need it––all at your fingertips.

When you should considering speaking to a doctor?

Spotting usually subsides on its own and it can take anywhere between days and weeks to fully stop. While spotting usually does not pose any risks to your health, you may want to consider speaking to a doctor if:

  • The bleeding is interfering with your daily activities
  • The bleeding has not stopped in various weeks
  • The bleeding has increased in volume changing from light to heavy bleeding – this is particularly important because extended heavy bleeding may lead to health complications like anemia.

Our medical team at Ease can help you find the root cause of the bleeding and guide you on how to improve your situation. You can sign up for a menstrual health teleconsultation today, speak to a doctor online and get all of your questions answered.

Share this article:

Latest Posts

Subscribe to our blog for our latest updates

[class^="wpforms-"]
[class^="wpforms-"]
[class^="wpforms-"]
[class^="wpforms-"]